Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 42, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 20, 2024, 2:05 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2024, 2:05 PM CDT (19:05 UTC)
- Expired
- Apr 20, 2024, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, AL, Crenshaw County, AL
The radar
The Maxwell AFB radar (KMXX), 87 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
271
WUUS54 KMOB 201905
SVRMOB
ALC013-041-201945-
/O.NEW.KMOB.SV.W.0042.240420T1905Z-240420T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
205 PM CDT Sat Apr 20 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Butler County in south central Alabama...
Northern Crenshaw County in south central Alabama...
* Until 245 PM CDT.
* At 205 PM CDT, a severe thunderstorm was located 8 miles southwest
of Highland Home, or 12 miles east of Greenville, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3176 8653 3195 8651 3199 8630 3197 8630
3197 8620 3196 8619 3193 8618 3189 8617
3186 8618 3183 8618 3181 8620 3179 8620
3179 8615 3173 8615
TIME...MOT...LOC 1905Z 257DEG 13KT 3186 8641
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD3 follow-up statements
833
WWUS54 KMOB 201922
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
222 PM CDT Sat Apr 20 2024
ALC013-201932-
/O.CAN.KMOB.SV.W.0042.000000T0000Z-240420T1945Z/
Butler AL-
222 PM CDT Sat Apr 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3180 8642 3194 8644 3199 8632 3199 8630
3197 8630 3197 8620 3196 8619 3193 8618
3189 8617 3186 8618 3183 8618 3181 8620
TIME...MOT...LOC 1922Z 255DEG 13KT 3188 8633
$$
ALC041-201945-
/O.CON.KMOB.SV.W.0042.000000T0000Z-240420T1945Z/
Crenshaw AL-
222 PM CDT Sat Apr 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHERN CRENSHAW COUNTY...
At 222 PM CDT, a severe thunderstorm was located 5 miles south of
Highland Home, or 11 miles north of Luverne, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3180 8642 3194 8644 3199 8632 3199 8630
3197 8630 3197 8620 3196 8619 3193 8618
3189 8617 3186 8618 3183 8618 3181 8620
TIME...MOT...LOC 1922Z 255DEG 13KT 3188 8633
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD896
WWUS54 KMOB 201934
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
234 PM CDT Sat Apr 20 2024
ALC041-201945-
/O.CON.KMOB.SV.W.0042.000000T0000Z-240420T1945Z/
Crenshaw AL-
234 PM CDT Sat Apr 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN CRENSHAW COUNTY...
At 233 PM CDT, a severe thunderstorm was located 4 miles north of
Petrey, or 12 miles southwest of Meadville, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3184 8630 3193 8634 3197 8628 3197 8620
3196 8619 3193 8618 3189 8617 3186 8618
3184 8618
TIME...MOT...LOC 1933Z 252DEG 20KT 3191 8624
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD007
WWUS54 KMOB 201946
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
246 PM CDT Sat Apr 20 2024
ALC041-201956-
/O.EXP.KMOB.SV.W.0042.000000T0000Z-240420T1945Z/
Crenshaw AL-
246 PM CDT Sat Apr 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRENSHAW COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3184 8630 3193 8634 3197 8628 3197 8620
3196 8619 3193 8618 3189 8617 3186 8618
3184 8618
TIME...MOT...LOC 1946Z 257DEG 13KT 3192 8619
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:39 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 20, 1:39 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Mobile AL 139 PM CDT Sat Apr 20 2024 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 139 PM CDT Sat Apr 20 2024 A frontal boundary extending from extreme southeast Mississippi into south central Alabama is anticipated to move towards the coast this evening then offshore overnight. Southerly to southwesterly winds ahead of the front become northerly as the front moves through. The highest coverage of showers and storms is anticipated to be over interior areas through tonight then becomes oriented mostly over the southern portion of the area Sunday morning. MVFR/VFR conditions today will be followed by IFR ceilings developing over the entire area overnight. /29 && .NEAR TERM... (Now through Sunday) Issued at 139 PM CDT Sat Apr 20 2024 A positively tilted upper trof over the northern Plains and extreme northeast states evolves into a more meridionally oriented upper trof over the eastern half of the CONUS. A frontal boundary located from extreme southeast Mississippi into south central Alabama remains close to this position through the afternoon then drifts towards the coast this evening before continuing across the marine area through Sunday morning. A series of shortwaves move across the area through the period, and have gone with high pops well inland tonight tapering to chance pops further to the south. Likely to categorical pops follow for Sunday morning, then pops taper off through the day with dry conditions developing over much of southeast Mississippi and interior southwest Alabama. MLCAPE values this afternoon range from 1000-2000 J/kg then gradually taper off overnight. Model soundings indicate that the best lapse rates are above 800 mb this afternoon (near 7C/km), then lapse rates moderate tonight. Shear values look low, but considering the instability values and favorable lapse rates aloft, expect that some strong storms are possible into the early evening hours. Lows tonight mostly range from the upper 40s/around 50 well inland to the lower 60s at the coast. Highs on Sunday range from the lower 60s inland to the lower 70s at the coast. The rip current risk through Sunday is expected to be low. /29 && .PRELIMINARY POINT TEMPS/POPS... Mobile 57 66 46 72 47 75 53 81 / 40 70 0 0 0 0 0 0 Pensacola 63 71 52 73 53 73 57 78 / 30 80 0 0 0 0 0 0 Destin 65 74 54 73 56 72 59 78 / 20 80 10 0 0 0 0 0 Evergreen 54 65 44 71 44 77 50 81 / 60 60 0 0 0 0 0 0 Waynesboro 49 61 43 70 43 77 50 81 / 70 60 0 0 0 0 0 0 Camden 49 60 43 69 43 75 49 79 / 70 60 0 0 0 0 0 0 Crestview 59 71 47 74 44 77 49 83 / 20 70 10 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 20, 1:48 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024
ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
3153 8630 3149 8635 3149 8640 3153 8640
3153 8666 3192 8661 3197 8625 3196 8619
3189 8617 3179 8620 3179 8615 3166 8615
3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:48 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| Apr 20, 2:24 PM CDT | Small Craft Advisory | MOB | 44 hr | |
| Apr 20, 4:35 PM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Apr 20, 4:48 PM CDT | Special Weather Statement | MOB | Washington | 57 min |
| Apr 20, 5:12 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 19 min |
| Apr 20, 5:21 PM CDT | Special Weather Statement | MOB | Escambia | 54 min |
| Apr 20, 5:40 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia, Monroe | 22 min |
| Apr 20, 6:01 PM CDT | Special Weather Statement | MOB | Monroe | 44 min |
| Apr 20, 6:13 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 47 min |
| Apr 20, 6:28 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 19 min |
| Apr 20, 6:48 PM CDT | Special Weather Statement | MOB | Conecuh | 27 min |
| Apr 20, 6:49 PM CDT | Special Weather Statement | MOB | Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.